Heavy Rain, York
- When
- April 18, 3:30 PM CST to 6:30 PM CST
- Where
- York County, York
- Measured
- 338
- Property damage
- $100,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.873, -97.597 (the zone’s center; the record gives no point)
A wild night of weather became the first major severe weather event of the season in south central Nebraska. Severe thunderstorms were responsible for tornadoes, very large hail and flash flooding, mainly east of Columbus to Hastings line.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A wild night of weather became the first major severe weather event of the season in south central Nebraska. Severe thunderstorms were responsible for tornadoes, very large hail and flash flooding, mainly east of Columbus to Hastings line. Fillmore County was hardest hit. A tornado in the northwest corner of the county damaged a center pivot. The county Emergency Manager was injured by flying glass after baseball sized hail pummeled his vehicles' windshield. He was treated and released from the hospital that evening. The hail hammered much of the county over the course of 3 to 4 hours. Geneva sustained some of the more widespread property damage. Damage in Fillmore County totaled in the millions. In York County, a tornado was reported south of Lushton, but not damaged was noted. Drifts of golf ball size hail and heavy rain pounded York County as well. Flash flooding was reported in York and Polk counties. In York County, the underpass north of downtown was full of water and the Beaver Creek Trails on the west side of town flooded. In Polk County, there were several roads reported under water around 8 pm in eastern sections of the county. Heavy rain of 1 to 3 inches in eastern Nuckolls County caused damage to county roads around Ruskin and Hardy.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 18, 1:05 PM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 205 PM CDT MON APR 18 2005 .SHORT TERM...TONIGHT THROUGH 12Z THURS. MAIN CHALLENGES THROUGHOUT THE PERIOD ARE CONVECTIVE CHANCES EACH AFTN/NIGHT ALONG WITH TEMPERATURES EACH DAY. EARLY MORNING ANALYSIS REVEALED RATHER POTENT UPR LOW CONTINUING TO SPIN OVER THE WESTERN CWA...LIFTING NORTHEAST THROUGH THE AREA. AT THE SURFACE...LOW PRESSURE WAS LOCATED OVER WESTERN KANSAS...NEAR KHLC...WITH SFC WARM FRONT LAID OUT ACROSS NORTH CENTRAL KANSAS...JUST SOUTH OF THE CWA. BY EARLY AFTN...PRONOUNCED DRY SLOT BULGE IN ASSOCIATION WITH THE UPR LOW HAD WORKED INTO THE EASTERN COUNTIES...SETTING THE STAGE FOR CONVECTION LATE THIS AFTN. EXPECT LATE AFTN CONVECTION WILL SPILL OVR INTO THE FIRST PERIOD TONIGHT AS UPR LOW LIFTS OUT OF THE AREA AND SFC WARM FRONT MOVES NORTH. HAVE CARRIED PRECIP CHANCES INTO THE OVERNIGHT HOURS...MAINLY OVER THE EAST WHERE THE BEST FORCING EXISTS IN COMBINATION WITH THE LIFTING FRONT...INCREASING LLJ...AND STRONG MOISTURE ADVECTION. BY 12Z TOMORROW...UPR LOW WILL HAVE LIFTED OUT OF THE AREA WITH SUBSIDENCE PREVAILING BY AFTN. HAVE THEREFORE LOWERED CLOUD COVER A BIT TOMORROW...ALTHOUGH COULD SEE A LITTLE STRATUS OVER THE EAST THROUGH THE MORNING WITH MOISTURE BEING TRAPPED UNDER NOCTURNAL INVERSION. WARM FRONT WILL BE CLAYED OUT SOMEWHERE ACROSS THE CWA...WITH LATEST MODEL GUIDANCE SHOWING THE FRONT JUST A BIT FURTHER SOUTH THAN THE PREVIOUS RUNS. CONFIDENCE IN FRONTAL POSITION IS QUITE LOW...HOWEVER BEST GUESS WOULD PUT THE FRONT NORTH OF I-80. GIVEN GOOD INSOLATION TOMORROW AFTN COUPLED WITH ABUNDANT MOISTURE FROM WIDE-OPEN GULF...ATM WILL BECOME INCREASINGLY UNSTABLE BY LATE IN THE DAY...WITH FCST SBCAPES OF 2500-3500+ J/KG LIKELY. EXPECT TO SEE STORMS FIRE BY LATE IN THE DAY ALONG BOUNDARY TO THE NORTH...WITH ANOTHER AREA POSSIBLE ALONG SURGING DRYLINE FROM THE WEST. DEEP LAYER SHEAR REMAINS QUITE WEAK OWING TO SLACK FLOW ALOFT...HOWEVER GIVEN HIGH CAPE ENVIRONMENT WITH MARGINAL SHEAR AND STEEP LOW/MID LEVEL LAPSE RATES...SOME STORMS BECOME SEVERE. MAIN THREAT ATTM LOOKS TO BE HAIL AND WIND...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT IN THE VICINITY OF THE BOUNDARY GIVEN POOLED LOW-LEVEL CAPE AND SUFFICIENT UPDRAFT STRENGTH POTENTIAL WITH GOOD AFTN HEATING. THEREAFTER...SETUP APPEARS CONDUCIVE FOR A HEAVY RAIN THREAT AS SFC BOUNDARY CONTINUES TO BE THE FOCUS FOR CONVECTION THROUGH THE NIGHT WHILE MOISTURE AVAILABILITY REMAINS VERY HIGH AND LOW LEVEL CONVERGENCE ALONG THE FRONT INCREASES. WILL ADD HEAVY RAIN MENTION INTO THE FCST FOR THIS PERIOD. TEMPS THROUGH THE PERIOD WILL BE HIGHLY DEPENDENT ON THE EXACT PLACEMENT OF THE FRONT...HOWEVER HAVE GAMBLED ON THE WARM SIDE OF THINGS TOMORROW AS MUCH OF THE CWA WILL BE SOUTH OF THE BOUNDARY IN THE WARM SECTOR. BY WEDNESDAY...VARIOUS SOLUTIONS SHOW THE FRONT PUSHING BACK SOUTH AS SFC HI BUILDS INTO THE NORTHERN PLAINS. WITH THE SOUTHWARD RETREAT OF THE BOUNDARY AND DIVERGENCE INCREASING ALOFT WITH THE APPROACH OF WESTERN SYSTEM...HAVE MAINTAINED GOING POPS FOR WED AFTN/EVENING. IT APPEARS AT THIS TIME THAT AT LEAST SOME PORTION OF THE CWA WILL ONCE AGAIN BE IN THE WARM SECTOR...AND HAVE ATTEMPTED TO SHOW GRADIENT FROM NW/SE OVER THE AREA. ALSO...THREAT FOR SEVERE STORMS WILL BE INCREASED FOR THOSE AREAS SOUTH OF THE BOUNDARY BY LATE AFTN AS DEEP LAYER SHEAR INCREASES TO 45-50KTS WITH APPROACHING WESTERN TROF AND CAPE VALUES WILL LIKELY ONCE AGAIN BE QUITE HIGH WITH GOOD INSOLATION OVER AT LEAST PART OF THE AREA. .LONG TERM...THURSDAY THROUGH MONDAY...EARLY IN THIS PERIOD THE MODELS ARE SIMILAR BRINGING A WEAK SHORT WAVE ACROSS THE FORECAST AREA WITH A SURFACE LOW PRESSURE SYSTEM JUST TO THE SOUTH. WILL CONTINUE WITH A CHANCE OF THUNDERSTORMS FOR THURSDAY AND THURSDAY NIGHT. BUT THIS IS THE END OF FAIR MODEL AGREEMENT. THE MODELS HAVE FAIRLY SIGNIFICANT DIFFERENCES OVER THE WEEKEND. THE ECMWF HAS AN UPPER RIDGE AND SURFACE HIGH PRESSURE THAT BUILD ACROSS THE FORECAST AREA FRIDAY THROUGH SUNDAY...THEN HAS A LARGE UPPER LOW PRESSURE SYSTEM IN THE GREAT LAKES WITH A SHORT WAVE SWINGING INTO THE PLAINS FOR MONDAY. ON THE OTHER HAND THE GFSLR HAS THE UPPER RIDGE MOVING BACK TO THE WEST ALLOWING THE LOW IN THE GREAT LAKES TO SWING ENERGY INTO THE PLAINS ON SATURDAY. HAVE OPTED TO GO WITH THE ECMWF SINCE THE RETROGRESSION IN THE GFSLR SEEMS A LITTLE OUT OF PLACE. WITH THE UPPER RIDGE BUILDING INTO THE PLAINS ON FRIDAY...EXPECT THAT THE THUNDERSTORMS WILL COME TO AN END BY MID DAY. WITH THE RIDGE ACROSS THE AREA SATURDAY AND SUNDAY THERE WILL BE DRY WEATHER AND MILD TEMPERATURES. THE NEXT QUESTION THEN IS WHAT TO DO WITH THE SYSTEM THAT TRIES TO SWING INTO THE PLAINS ON MONDAY. FOR NOW WILL KEEP IT DRY AS THE RIDGE WILL PROBABLY REMAIN STRONG ENOUGH TO KEEP THE MAIN SYSTEM TO THE EAST. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && LAWRENCE/JCB
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 410 PM CDT MON APR 18 2005 CORRECTED DAY LABELS FOR DAYS 2 THROUGH 7 NEZ049-064-077-087-191200- FILLMORE NE-POLK NE-THAYER NE-YORK NE- INCLUDING THE CITIES OF...YORK 410 PM CDT MON APR 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM CDT FOR THE AREA ALONG HIGHWAY 81 FROM OSCEOLA TO HEBRON. THUNDERSTORMS WILL CONTINUE THIS EVENING AND SOME OF THESE STORMS MAY BECOME SEVERE. THE MAIN THREAT WILL BE FROM HAIL TO NEAR GOLF BALL SIZE AND WIND GUSTS TO 60 MPH. THE THREAT OF THUNDERSTORMS WILL DECREASE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL INCREASE BY LATE TUESDAY AFTERNOON...WITH THE POSSIBILITY FOR THUNDERSTORMS CONTINUING THROUGH THURSDAY EVENING. THUNDERSTORMS MAY PRODUCE HAIL UP TO 1 1/2 INCHES IN DIAMETER...WIND GUSTS TO 60 MPH...AND ISOLATED TORNADOES. IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING...PRIMARILY ALONG AND NORTH OF INTERSTATE 80...WHERE RAINFALL AMOUNTS MAY EXCEED 3 INCHES IN SOME LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE TONIGHT. EMERGENCY MANAGERS AND SPOTTERS SHOULD CONTINUE TO MONITOR THE FORECAST FOR THE POSSIBILITY OF SEVERE WEATHER ON TUESDAY THROUGH THURSDAY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE) KSZ007-018-019-NEZ039>041-046>048-061>063-073>076-084>086-191200- ADAMS NE-BUFFALO NE-CLAY NE-FRANKLIN NE-GREELEY NE-HALL NE- HAMILTON NE-HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS- NANCE NE-NUCKOLLS NE-OSBORNE KS-PHELPS NE-SHERMAN NE-VALLEY NE- WEBSTER NE- INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS... HOLDREGE AND KEARNEY 410 PM CDT MON APR 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING. MOST STORMS ARE NOT EXPECTED TO BECOME SEVERE BUT MAY PRODUCE SOME SMALL HAIL AND GUSTY WINDS TO 40 MPH. THE THREAT OF THUNDERSTORMS WILL END AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL INCREASE BY LATE TUESDAY AFTERNOON...WITH THE POSSIBILITY FOR THUNDERSTORMS CONTINUING THROUGH THURSDAY EVENING. THUNDERSTORMS MAY PRODUCE HAIL UP TO 1 1/2 INCHES IN DIAMETER...WIND GUSTS TO 60 MPH...AND ISOLATED TORNADOES. IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING...PRIMARILY ALONG AND NORTH OF INTERSTATE 80...WHERE RAINFALL AMOUNTS MAY EXCEED 3 INCHES IN SOME LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING. EMERGENCY MANAGERS AND SPOTTERS SHOULD CONTINUE TO MONITOR THE FORECAST FOR THE POSSIBILITY OF SEVERE WEATHER ON TUESDAY THROUGH THURSDAY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE) KSZ005-006-017-NEZ060-072-082-083-191200- DAWSON NE-FURNAS NE-GOSPER NE-HARLAN NE-PHILLIPS KS-ROOKS KS- SMITH KS- INCLUDING THE CITIES OF...LEXINGTON AND PHILLIPSBURG 410 PM CDT MON APR 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL INCREASE BY LATE TUESDAY AFTERNOON...WITH THE POSSIBILITY FOR THUNDERSTORMS CONTINUING THROUGH THURSDAY EVENING. THUNDERSTORMS MAY PRODUCE HAIL UP TO 1 1/2 INCHES IN DIAMETER...WIND GUSTS TO 60 MPH...AND ISOLATED TORNADOES. IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING...PRIMARILY ALONG AND NORTH OF INTERSTATE 80...WHERE RAINFALL AMOUNTS MAY EXCEED 3 INCHES IN SOME LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TONIGHT. EMERGENCY MANAGERS AND SPOTTERS SHOULD CONTINUE TO MONITOR THE FORECAST FOR THE POSSIBILITY OF SEVERE WEATHER ON TUESDAY THROUGH THURSDAY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE) KISNER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 331 PM CDT MON APR 18 2005 NEZ049-064-077-087-190300- FILLMORE-POLK-THAYER-YORK- INCLUDING THE CITY OF...YORK 331 PM CDT MON APR 18 2005 .NOW... ...SEVERE THUNDERSTORM WATCH NUMBER 161 IN EFFECT UNTIL 10 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 161 FOR THE FOLLOWING COUNTIES... IN SOUTH-CENTRAL NEBRASKA... POLK...YORK...FILLMORE...THAYER NELSON
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 331 PM CDT MON APR 18 2005 CORRECTED FORMAT NEZ049-064-077-087-190300- FILLMORE-POLK-THAYER-YORK- INCLUDING THE CITY OF...YORK 331 PM CDT MON APR 18 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 161 IN EFFECT UNTIL 10 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 161 FOR THE FOLLOWING COUNTIES... IN SOUTH-CENTRAL NEBRASKA... POLK...YORK...FILLMORE...THAYER NELSON
The Grand Island radar (KUEX), 94 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
21 hail, 7 funnel cloud, 3 flash flood, 2 heavy rain, 2 tornado. Local standard time, as filed.
A tornado in far northwest Fillmore County knocked over an irrigation center pivot system on its short path.
A brief tornado was reported by local law enforcement near Lushton in southwest York County. No damage was reported.
Baseball size hail pounded the vehicle of the Fillmore County Emergency Manager. The windshield was shattered and glass flew into the eyes of the Emergency Manager. He was able to drive to the local hospital to receive treatment and was released.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2005Every state in 2005This day in weather historyThe tornado archive for Nebraska, 2005Warnings in Nebraska, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448035, 5448036, 5448037, 5448038, 5448039, 5448040, 5448041, 5448042, 5448043, 5448044, 5448045, 5448046, 5448047, 5448048, 5448117, 5448118, 5448119, 5448120, 5448121, 5448122, 5448123, 5448124, 5448125, 5448126, 5448127, 5448128, 5448129, 5448130, 5448131, 5448132, 5448133, 5448134, 5448135, 5448136, 5448137.